news  2 0 0 9

FDA reports about Januvia and Janumet pacreatitis cases

September 25th, 2009

The FDA indicated that the prescribing information for the diabetes drugs Januvia (sitagliptin) and Janumet (sitagliptin/metformin) will be updated to provide additional information about potential pancreatitis side effects, including reported cases of acute pancreatitis, hemorrhagic pancreatitis and necrotizing pancreatitis.

At least 88 Janumet or Januvia pancreatitis reports were received by the FDA between October 2006 and February 2009, leading the agency to recommend that doctors monitor their patients carefully for signs of pancreatitis after starting treatment or increasing dosage. In addition, since the drugs have not been studied among individuals with a history of pancreatitis, they should be used with caution and appropriate monitoring for these patients.

Januvia and Janumet, which are both manufactured by Merck & Co., are newer drugs approved for the treatment of adults with Type-2 diabetes. They are the first in a new class of drugs known as dipeptidyl peptidase-4 (DPP-4) inhibitors.

Pancreatitis is an inflammation of the pancreas that can cause symptoms like severe upper abdominal pain which may radiate through the back, nausea, vomiting, high or low blood pressure, increased heart rates or elevated respiratory rates.

Among the reported Januvia pancreatitis cases described by the FDA were at least two cases of hemorrhagic or necrotizing pancreatitis, which are more severe and potentially life-threatening. Hemorrhagic pancreatitis involves massive erosion of blood vessels that can lead to severe bleeding. Necrotizing pancreatitis involves tissue damage, which leads to the release of toxins and enzymes into the blood stream and may cause multi-organ failure or death.

Of the 88 cases, 58 of the patients required hospitalization and four were treated in an intensive care unit (ICU). Approximately 21% of the pancreatitis cases occurred within 30 days of starting Januvia or Janumet, and 53% of the cases resolved once the users stopped taking the medication. About half of the cases of pancreatitis with Januvia or Janumet were associated with at least one other risk factor for developing the inflammation of the pancrease, according to the FDA.
Source: FDA News
back to news 2009